Alert archive / Oklahoma / Freezing Rain Advisories in 2013

Freezing Rain Advisory 2, NWS Tulsa, OK

December 20, 20134 counties in Oklahoma; Benton County, Arkansas

NWS Tulsa, OK issued this freezing rain advisory at Dec 20, 2013, 3:41 PM CST for 4 counties in Oklahoma; Benton County, Arkansas. It took effect at Dec 20, 2013, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 20, 2013, 3:41 PM CST (21:41 UTC)
In effect from
Dec 20, 2013, 6:00 PM CST
Expired
Dec 20, 2013, 5:10 PM CST
In force
Issued by
NWS Tulsa, OK

Counties Benton County, AR, Adair County, OK, Cherokee County, OK, McIntosh County, OK, Muskogee County, OK

The radar

The Tulsa radar (KINX), 65 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2013-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2013-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this freezing rain advisory went out at Dec 20, 3:29 PM CST, 12 minutes earlier.

Area forecast discussion, Dec 20, 3:29 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
329 PM CST FRI DEC 20 2013

...UPDATE...

.DISCUSSION...
WITH TEMPERATURES ALREADY AT FREEZING OR BELOW ACROSS BENTON
COUNTY IN ARKANSAS...HAVE EXPANDED THE FREEZING RAIN ADVISORY
INTO THAT AREA AND WILL CANCEL THE FLASH FLOOD WATCH FOR BENTON
COUNTY. ADVISORIES AND WARNINGS MAY NEED TO BE EXPANDED TONIGHT
AS THIS WINTER WEATHER SCENARIO PLAYS OUT.

&&

.PREV DISCUSSION... /ISSUED 303 PM CST FRI DEC 20 2013/

DISCUSSION...
THIS IS A MESSY FORECAST THAT HINGES ON JUST A DEGREE OR SO
AT THE SURFACE. AN ICE STORM WARNING WAS ISSUED EARLIER TODAY
FOR TONIGHT INTO SATURDAY FOR MUCH OF NORTHEAST OKLAHOMA. HAVE
ADDED A FREEZING RAIN ADVISORY FOR A FEW BORDERING COUNTIES
TO THE SOUTH AND EAST OF THE WARNING. A FLASH FLOOD WATCH ALSO
CONTINUE FOR SOUTHEAST OKLAHOMA INTO NORTHWEST ARKANSAS FOR
LATE TONIGHT INTO SATURDAY.

A COLD FRONT HAS BLASTED THROUGH THE AREA TODAY AND CURRENTLY
EXTENDS FROM NEAR ST.LOUIS TO MENA ARKANSAS AND INTO NORTH-CENTRAL
TEXAS. THE FREEZING LINE AT THE SURFACE STRETCHES FROM NEAR SPRINGDALE
ARKANSAS TO EUFAULA OKLAHOMA. THERE IS SOME LIGHT RAIN ACROSS SOUTHEAST
OKLAHOMA INTO WEST-CENTRAL OKLAHOMA IN THE WAKE OF THE FRONT. THE
PRECIPITATION IS EXPECTED TO BECOME MORE WIDESPREAD TONIGHT INTO
SATURDAY AS ISENTROPIC LIFT CONTINUE TO BECOME STRONGER ACROSS
THE AREA. VERTICAL TEMPERATURE PROFILES ACROSS THE AREA SUGGEST IT WILL
BE A FREEZING RAIN/RAIN EVENT TONIGHT INTO SATURDAY. FREEZING RAIN WILL
OCCUR NORTH OF THE FREEZING LINE AND RAIN WITH A FEW EMBEDDED THUNDERSTORMS
WILL OCCUR SOUTH OF THE FREEZING LINE. THE FREEZING LINE IS NOT EXPECTED
TO MOVE A WHOLE LOT TONIGHT AND EVENTUALLY OFF TO THE NORTHWEST ON SATURDAY.
ICE ACCUMULATION AMOUNTS OF ONE-QUARTER TO ONE-HALF INCH ARE EXPECTED IN
THE ICE STORM WARNING AREA WITH LESSER AMOUNTS IN THE ADVISORY AREA. 1 TO
3 INCHES OF RAIN WILL OCCUR ELSEWHERE WITH THE POTENTIAL THUNDER AS THE
ELEVATED INSTABILITIES REMAIN FAVORABLE.

THE PRECIPITATION WILL TRANSITION FROM RAIN/FREEZING RAIN TO A WINTRY MIX
OF FREEZING RAIN/SLEET AND SNOW AND EVENTUALLY TO ALL SNOW SATURDAY NIGHT
INTO SUNDAY AS THE UPPER LEVEL LOW CURRENTLY OVER SOUTHERN ARIZONA MOVES
ACROSS THE AREA. 1 TO 3 INCHES OF SNOW WILL BE POSSIBLE SATURDAY NIGHT
INTO SUNDAY ACROSS PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
BEFORE ENDING. ADDITIONAL WINTER WEATHER HEADLINES WILL BE NEEDED FOR THIS
PORTION OF THE EVENT SATURDAY NIGHT INTO SUNDAY.

THE REMAINDER OF THE FORECAST IS PRETTY QUIET WITH A COLD FRONT MOVING THROUGH
THE REGION DRY ON CHRISTMAS DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   30  34  25  36 /  90  90  60  20
FSM   39  43  34  43 /  90  90  30  20
MLC   33  38  28  42 /  90  90  30  20
BVO   27  32  21  33 /  80  90  80  20
FYV   32  39  29  37 /  90  90  40  20
BYV   32  40  29  37 /  90  90  50  20
MKO   31  35  25  37 /  90  90  40  20
MIO   30  33  24  33 /  90  90  80  20
F10   30  37  25  38 /  90  90  40  20
HHW   41  45  34  45 /  90  90  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...ICE STORM WARNING UNTIL 6 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067.

     FREEZING RAIN ADVISORY UNTIL 6 PM SATURDAY FOR OKZ068-OKZ070-
     OKZ071.

     FREEZING RAIN ADVISORY FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY
     FOR OKZ069.

     FLASH FLOOD WATCH FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY FOR
     OKZ049-OKZ053-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FREEZING RAIN ADVISORY FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY
     FOR ARZ001.

     FLASH FLOOD WATCH FROM MIDNIGHT SATURDAY TO 6 PM SATURDAY FOR
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...06
LONG TERM....10
Hazardous weather outlook, Dec 20, 11:53 AM CST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1153 AM CST FRI DEC 20 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-202315-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1153 AM CST FRI DEC 20 2013

...FREEZING RAIN TO DEVELOP ACROSS NORTHEAST OKLAHOMA LATE TODAY
INTO TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
HEAVY RAIN.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...EARLY AFTERNOON.

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER 5 PM.

DISCUSSION...

AN ICE STORM WARNING IS NOW IN EFFECT FOR ALL OF NORTHEAST OKLAHOMA
FROM 6 PM TODAY THROUGH SATURDAY.

A STRONG COLD FRONT HAS CLEARED THE AREA LATE THIS MORNING...AND THE
SUBFREEZING TEMPERATURES ACROSS NORTHEAST OKLAHOMA WILL PERSIST
THROUGH THE REST OF THE DAY AND TONIGHT. MORE WIDESPREAD
PRECIPITATION WILL LIFT NORTHEAST INTO THE AREA LATE THIS
AFTERNOON...WHICH WILL FALL AS FREEZING RAIN ACROSS A LARGE PORTION
OF NORTHEAST OKLAHOMA. PRECIPITATION INTENSITY MAY INCREASE
OVERNIGHT...RESULTING IN SIGNIFICANT ICE ACCUMULATIONS IN THE
WARNING AREA. THE COLDEST TEMPERATURES WILL REMAIN TO THE NORTHWEST
OF INTERSTATE 44...WHERE ICE ACCUMULATIONS ON ROADS WILL RESULT IN
DANGEROUS DRIVING CONDITIONS. AREAS TO THE SOUTH OF I-44 WILL LIKELY
REMAIN NEAR OR JUST BELOW FREEZING...WITH ICE ACCUMULATIONS MAINLY
CONFINED TO POWERLINES...TREES...BRIDGES AND OVERPASSES.
REGARDLESS...SIGNIFICANT ICE ACCUMULATIONS ARE EXPECTED...WITH SOME
POWER OUTAGES LIKELY.

PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE LATER TONIGHT ACROSS
SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...WHICH COULD CREATE
FLOODING CONDITIONS. A FLASH FLOOD WATCH IS IN EFFECT FROM MIDNIGHT
TONIGHT THROUGH SATURDAY AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED...BUT EMERGENCY MANAGEMENT AGENCIES
NEED TO BE PREPARED FOR THE IMPENDING WINTER WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY AND SUNDAY...WINTER WEATHER POTENTIAL.
MONDAY THROUGH THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
FREEZING RAIN IS EXPECTED TO BE ONGOING ACROSS MUCH OF NORTHEAST
OKLAHOMA INTO FAR NORTHWEST ARKANSAS EARLY SATURDAY MORNING.
ACROSS SOUTHEAST OKLAHOMA AND THE REST OF NORTHWEST
ARKANSAS...SHOWERS WILL BE ONGOING SATURDAY MORNING. BY SATURDAY
AFTERNOON...MOST LOCATIONS LOOK TO WARM ENOUGH FOR PRECIPITATION TO
BECOME A COLD RAIN. LOCATIONS NORTH OF INTERSTATE 44 COULD REMAIN
BELOW FREEZING WHICH WOULD CONTINUE CHANCES OF FREEZING RAIN THROUGH
THE DAY. ADDITIONAL ICE ACCUMULATIONS DURING THE DAY SATURDAY COULD
RANGE FROM A FEW HUNDREDTHS OF AN INCH UP NEAR 15 HUNDREDTHS OF AN
INCH.

THE ASSOCIATED UPPER LEVEL LOW PRESSURE IS FORECAST TO LIFT
NORTHEAST THROUGH THE REGION SATURDAY NIGHT AND SUNDAY. DEEPER
COLD AIR ON THE BACKSIDE OF THE LOW PRESSURE SYSTEM WILL ALLOW FOR
FREEZING RAIN TO CHANGE OVER TO SLEET AND SNOW ACROSS NORTHEAST
OKLAHOMA AND SPREAD INTO NORTHWEST ARKANSAS. PRECIPITATION IS
EXPECTED TO REMAIN AS RAIN OVER SOUTHEAST OKLAHOMA INTO WEST
CENTRAL ARKANSAS SATURDAY NIGHT...WITH RAIN CHANCES ENDING EARLY
SUNDAY MORNING BEFORE COLDER AIR MOVES IN. ALL PRECIPITATION
SHOULD TAPER OFF BY SUNDAY AFTERNOON FROM SOUTH TO NORTH.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 9:44 AM CSTIce Storm WarningTSAAdair, Cherokee, Craig, Creek, Delaware, McIntosh and 12 more35 hr
Dec 20, 5:02 PM CSTFreezing Rain AdvisoryTSAHaskell, Latimer, Pushmataha17 hr

Nearby

Freezing Rain Advisories in Oklahoma, 2013Freezing Rain Advisories in Arkansas, 2013Every freezing rain advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.